Jump to content

Guy, et al, 2020. The ‘patient voice’: patients who experience antidepressant withdrawal symptoms are often dismissed, or misdiagnosed with relapse, or a new medical condition


Recommended Posts

https://journals.sagepub.com/doi/full/10.1177/2045125320967183

 

This paper is available to read in full at the above URL.

 

This paper is authored by three people from the UK and also Mark Horowitz. Dr Anne Guy is involved with the All Party Parliamentary Group for Prescribed Drug Dependence and the CEP (http://cepuk.org/). Marion Brown is a retired therapist and advocate for the harmed patients and is responsible for the Scottish petition. Stevie Lewis has suffered severe paroxetine withdrawal and started the Welsh petiton. Mark Horowitz needs no introduction!

 

The paper resulted from the analysis of submissions to two UK parliamentary petitions, (in the Scottish and Welsh assemblies). It describes the experiences of the petitioners and the themes that emerged from their submissions.

 

Abstract

Background:

Stopping antidepressants commonly causes withdrawal symptoms, which can be severe and long-lasting. National Institute for Health and Care Excellence (NICE) guidance has been recently updated to reflect this; however, for many years withdrawal (discontinuation) symptoms were characterised as ‘usually mild and self-limiting over a week’. Consequently, withdrawal symptoms might have been misdiagnosed as relapse of an underlying condition, or new onset of another medical illness, but this has never been studied.

Method:

This paper outlines the themes emerging from 158 respondents to an open invitation to describe the experience of prescribed psychotropic medication withdrawal for petitions sent to British parliaments. The accounts include polypharmacy (mostly antidepressants and benzodiazepines) but we focus on antidepressants because of the relative lack of awareness about their withdrawal effects compared with benzodiazepines. Mixed method analysis was used, including a ‘lean thinking’ approach to evaluate common failure points.

Results:

The themes identified include: a lack of information given to patients about the risk of antidepressant withdrawal; doctors failing to recognise the symptoms of withdrawal; doctors being poorly informed about the best method of tapering prescribed medications; patients being diagnosed with relapse of the underlying condition or medical illnesses other than withdrawal; patients seeking advice outside of mainstream healthcare, including from online forums; and significant effects on functioning for those experiencing withdrawal.

Discussion:

Several points for improvement emerge: the need for updating of guidelines to help prescribers recognise antidepressant withdrawal symptoms and to improve informed consent processes; greater availability of non-pharmacological options for managing distress; greater availability of best practice for tapering medications such as antidepressants; and the vital importance of patient feedback. Although the patients captured in this analysis might represent medication withdrawal experiences that are more severe than average, they highlight the current inadequacy of health care systems to recognise and manage prescribed drug withdrawal, and patient feedback in general.

 
 
image.gif.96e52835485f36b07b8cfde7b0e2326c.gif

2011 - started Venlafaxine (again) at 75mg Raised to 150 mg at some point - unsure of dates. Reduced back down to 75 mg. Doctor advised this would be a lifetime, maintenance dose

2017 - Side effects now intolerable. started taper from June 15th - 5% dose reduction steps (two 12 hourly doses).

2017 - October 20th - took last does of Venlafaxine - 4 mg. Debilitating symptoms followed.

2017/18 - diazepam - 8mg/day for 1 month - 7 week taper Feb 2018

2017/18 - duloxetine - max 90mg - now stopped

2018 - Feb 25mg quetiapine, increased to 50mg.

2018 - March/April - increased venlafaxine slowly (10mg steps) to 75 mg/day. Recovery from withdrawal followed.

2018 - July 13 - stopped quetiapine after 2 month taper. Late July - had to reinstate quetiapine due to intolerable withdrawal. Now tapering from 25mg

2019 - June - stopped quetiapine after 10 month taper. Mild insomnia only symptom.

2021 - Jan  - venlafaxine 11.3 mg.

 

Taper history details

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy